A dentist points out three reasons why a Novocain injection can cause soreness for weeks after a dental procedure.
“Novocain (or local anesthetic) is used to anesthetize an area in your mouth prior to a dental procedure,” says Marco L. Tironi, DDS, who practices dentistry in Rochester, MI.
“Although it does a great job of preventing dental pain during a procedure, there are times that the injection site may remain sore for some time after the procedure has been completed.”
Three Reasons You May Be Sore from a Novocain Injection Even Weeks After a Dental Treatment
Dr. Tironi describes the following reasons:
• The site of the injection: Local anesthetic is often injected around muscles and nerves (in tight spaces).
This often causes discomfort when liquid anesthetic is “pushed” into a tight space.
• The makeup or ingredients in the anesthetic: Local anesthetic is acidic due to its chemical makeup.
When injected into the body, it can cause discomfort due to the body being more basic [as far as pH level] than the anesthetic.
• The temperature of the anesthetic: The temperature of local anesthetic (room temperature vs. body temperature) may play a role in the discomfort associated with anesthetic administration.
The good news is that the soreness does not mean any bad news.
In other words, it doesn’t mean that the dentist made an error or that anything is wrong or sick in your body.
It’s just the nature of some Novocain injections. The soreness will run its course, though you may want to ask your dentist for advice on how to manage the discomfort.
A member of the Academy of General Dentistry, Dr. Tironi is trained in sedation dentistry, dental implantology, orthodontics and dentofacial orthopedics.
Lorra Garrick has been covering medical, fitness and cybersecurity topics for many years, having written thousands of articles for print magazines and websites, including as a ghostwriter. She’s also a former ACE-certified personal trainer.